Print this page

Observations placeholder

Delirium from anti-emetic

Identifier

006863

Type of spiritual experience

Hallucination

Background

Neuroleptic malignant syndrome (NMS) is a life-threatening neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. NMS typically consists of muscle rigidity, fever, autonomic instability,[1] and cognitive changes such as delirium, and is associated with elevated plasma creatine phosphokinase.[2] The incidence of neuroleptic malignant syndrome has decreased since it was first described, due to changes in prescribing habits, but NMS is still a potential danger to patients being treated with antipsychotic medication. Because of the unpredictability of NMS, treatment may vary substantially but is generally based on supportive care and removal of the offending antipsychotic drug

A description of the experience

No To Shinkei. 1991 Apr;43(4):387-92. [A case of metoclopramide-induced neuroleptic malignant syndrome with cerebrospinal fluid lactic acidosis]. [Article in Japanese] Nagashima A, Yao H, Okada Y, Sadoshima S, Takada Y, Fujishima M. Second Department of Internal Medicine, Faculty of Medicine, Kyushu University, Fukuoka, Japan.

A case of metoclopramide-induced neuroleptic malignant syndrome with cerebrospinal fluid (CSF) lactic acidosis was reported.

A 44-year-old Japanese woman noted tarry stool on July 2, 1988 and was treated with metoclopramide and cimetidine for nausea and vomiting.

Hydroxyzine pamoate was also administered for insomnia at 3:10 am and she became comatose with muscle rigidity at 3:40-4:30 am on July 3.

Tachycardia and high fever (39.5 degrees C) were evident at 8:00 am on July 4.

She was transferred to the Kyushu University Hospital. On admission, serum creatine kinase was elevated to 1640 IU/1; MM fraction was 100%. She was diagnosed as malignant syndrome. Cerebrospinal fluid was normocellular with protein 38 mg/dl and glucose 122 mg/dl. Cerebrospinal fluid lactate increased markedly to 3.43 mmol/l, CSF pH was 7.264, HCO3- 14.4 mEq/l, indicating CSF metabolic acidosis.

She became afebrile after the 10th hospital day, and gradually but completely recovered within a month. She was discharged on August 16, 1988. The anti-dopaminergic activity of metoclopramide was considered to be primarily responsible for the development of malignant syndrome in this case. Cerebrospinal fluid lactic acidosis seemed to reflect hyperpyrexia or malignant syndrome induced derangement of the brain metabolism.

PMID: 1888579

The source of the experience

PubMed

Activities